Morning Report

AM Report: Nicotine OD

Resident Presenter: Ivan Cometa

Topic: Acute Nicotine overdose

Summary:

13 yo female presented after unintentional overdose (estimated 4ml e-cigarette liquid solution) one hour prior to arrival.  She presented agitated, tachycardic, & tachypneic with diffuse abd pain, tremors, & fasciculations. She became bradycardic & borderline hypotensive during her ED course which were managed with atropine & IVF.  Patient was admitted to the ICU for one day for supportive care & later discharged.

Learning Points:

  •  E-cigarette liquid solutions are very concentrated & ingestions may cause nicotine toxicity
  • Nicotine poisoning resembles the cholinergic toxidrome
  • Presentation is biphasic:
    • Early symptoms include “SLUDGE”, bronchorrhea, tachypnea, tachycardia, hypertension
    • Late symptoms include respiratory depression, apnea, bradycardia, hypotension
  • Management is principally supportive
  • Initial stimulatory effects are largely adrenergically driven & may be brief.  Adrenergic antagonists should be avoided as they may worsen symptoms during the late phase.
  • Atropine is useful in the management of cardiopulmonary depression & symptoms of excessive parasympathetic stimulation (SLUDGE).
    • Initial Dose: 0.5-1 mg in adults | 0.02 mg/kg in children
Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s